This is a post about my girlfriend's symptoms.
She is 21, she has a normal medical history except for a car accident when she was 16. We weren't dating at the time, so I'm not sure of the details. She said she was released from the hospital with a minor concusion. I'm not sure if that's even relevant. Her family has no history of neuromuscular problems.
Her symptoms began about 2 or 3 years ago. I never noticed until recently, as she hid this problem very well. Her legs have become progressively weaker. I always thought she was clumsy, she has fallen a few times. The problem seems symmetricaly limited to her quads. She has trouble getting up from a seated position (she has to use her arms), and has serious difficulty with stairs, but she still walks normally. Her knees also hurt if she walks any distance and she says the pain is acute when climbing stairs. She says her right knee hurts more than her left usually.
We went to a GP who referred us to a neurologist. Sara had the usual physical examination and blood test. The blood test came back with slightly elevated CPK levels. Her thyroid levels were normal. The neuro said she probably had either myositis or possibly muscular dystrophy. He then ordered an EMG, when the EMG results came back, he said they were inconsistent with myositis or MD. He said he has never seen an EMG like Sara's. He said his "best guess" was SMA, but when Sara mentioned the pain he looked puzzled and said there should be no pain with SMA. From my research, I have found that adult onset SMA affects primarily males in their mid 30s, and has no associated pain. He referred us to UVA and admitted he was clueless as to what might be causing her leg weakness. She has not had any genetic testing, MRI, or a biopsy yet.
I know more tests need to be done, but any ideas as to what this might be? Does it sound like something treatable?
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?